Intentional bupropion overdoses

Greene Shepherd, Larissa I. Velez, Daniel C. Keyes

Research output: Contribution to journalArticle

66 Scopus citations

Abstract

Bupropion is an antidepressant that has recently seen increased usage in smoking cessation. This increased usage, along with its potential for causing seizures, has renewed interest among clinicians about the effects of this drug. The purpose of this study is to describe the clinical course of intentional bupropion overdoses in adults and adolescents. This study is a retrospective review of intentional bupropion overdoses reported to regional poison centers over a 2-year period. Our review included 385 cases. Women accounted for 63% of cases and ages ranged from 12 to 57 years. Significant clinical effects were noted in 26% of cases. Seizures were reported in 11% of patients. Seizures occurred within 6 h in most patients. Other prominent effects included tachycardia, agitation, and hallucinations. In conclusion, after a bupropion overdose, patients frequently display agitation, tachycardia, hallucinations and seizures. Seizures commonly occur within 6 h of the ingestion. However, seizures may occur beyond this time frame, particularly if persistent tachycardia, agitation, or hallucinations are noted.

Original languageEnglish (US)
Pages (from-to)147-151
Number of pages5
JournalJournal of Emergency Medicine
Volume27
Issue number2
DOIs
Publication statusPublished - Aug 2004

    Fingerprint

Keywords

  • adverse effects
  • bupropion
  • poisoning
  • prognosis
  • seizures

ASJC Scopus subject areas

  • Emergency Medicine

Cite this